Tennessee, 2017

Flash Flooding and Flood in Tennessee, July 2, 2017

July 2, 2017 · NWS OHX · 5 events in 3 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 2. A few reports of wind damage and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 2. A few reports of wind damage and flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 2, 1:25 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 2, 1:25 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Sun Jul 2 2017

.DISCUSSION...

Surface map at 19Z shows a weak ridge of high pressure to our
east, with a moist & moderately unstable air mass in place across
Middle Tennessee. A weak shortwave is pushing across the mid state
this afternoon and helping to produce the scattered storms we're
seeing on radar. Thus far, the cells are not as strong as what we
saw yesterday, and the SPC has us under general thunderstorms
only. Surface and upper air pattern over the next few days gives
us no reason to expect any appreciable air mass change, so we can
expect temperatures to remain close to normal with isolated to
scattered convection mainly during peak-heating hours. Both the
GFS & ECMWF bring a cold front through Middle Tennessee Thursday
afternoon and evening, so look for increased POP's during this
period, with drier and only slightly cooler air advecting in for
next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and storms...mainly through early evening...
again expected as airmass remains moist and unstable. Storms
have greatest chance of affecting TAF sites through 22z. All
sites also expected to see some fog development later tonight
...especially after 06z. Lower VIS will however raise rapidly
after 14z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  89  71  88  72 /  20  20  20  40  30
Clarksville    69  88  70  86  71 /  20  20  30  40  40
Crossville     65  82  66  84  66 /  30  30  20  40  30
Columbia       68  87  69  86  70 /  20  20  30  50  30
Lawrenceburg   68  87  69  87  70 /  30  20  30  50  30
Waverly        68  88  70  86  72 /  20  20  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jul 2, 7:59 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
859 AM CDT Sun Jul 2 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-031030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
859 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are again expected today. Isolated storms
could become strong to severe...producing strong to damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Nashville radar (KOHX), 8 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Davidson

When
July 2, 2:10 PM CST to 4:00 PM CST
Where
Davidson County, 0.28 mi NE of Old Hickory to 0.75 mi SSW of Rayon City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
36.263, -86.647

Tspotter Twitter reports and photos showed several streets were flooded in Old Hickory and Lakewood with water up to the bumpers of some cars. A house also suffered minor flooding in Neely's Bend.

Flood, Davidson

When
July 2, 2:30 PM CST to 3:00 PM CST
Where
Davidson County, 0.49 mi SE of Richland to 0.48 mi SE of Richland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.146, -86.873

A tSpotter Twitter video showed high water covering Charlotte Pike at American Road which commonly floods in heavy rainfall.

Thunderstorm Wind, Davidson

When
July 2, 2:55 PM CST
Where
Davidson County, 0.68 mi NNW of Newsom
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.089, -87.005

Several tSpotter Twitter reports and photos showed several large trees blowm down in the Riverwalk area. Several reports also indicated pea size hail.

Flash Flood, Cheatham

When
July 2, 3:45 PM CST to 4:45 PM CST
Where
Cheatham County, 0.72 mi SSW of Lillamay to 0.69 mi S of Lillamay
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.220, -87.053

A tSpotter Twitter video showed flooding along Sams Creek Road with Sams Creek out of its banks.

Flash Flood, Smith

When
July 2, 5:00 PM CST to 6:00 PM CST
Where
Smith County, 1.24 mi WNW of Edgefield to 0.72 mi W of Defeated
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
36.339, -85.919

Tspotter Twitter reports indicated that some roads were flooded in the Defeated Community with one road and several driveways washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702610, 702612, 702613, 702616, 702617.